Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS Medford, OR

June 19, 2017Siskiyou County, California

NWS Medford, OR issued this severe thunderstorm warning at Jun 19, 2017, 8:44 PM PDT for Siskiyou County, California. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2017, 8:44 PM PDT (03:44 UTC)
Expired
Jun 19, 2017, 9:12 PM PDT
In force
28 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 88 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 3.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1180 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WUUS56 KMFR 200344
SVRMFR
CAC093-200430-
/O.NEW.KMFR.SV.W.0014.170620T0344Z-170620T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
844 PM PDT MON JUN 19 2017

The National Weather Service in Medford has issued a

* Severe Thunderstorm Warning for...
  Northeastern Siskiyou County in northern California...

* Until 930 PM PDT

* At 843 PM PDT, a severe thunderstorm was located 7 miles northwest
  of Four Corners Snow Park, or 34 miles south of Klamath Falls, and
  is nearly stationary.

  HAZARD...60 mph wind gusts, quarter size hail, and extremely 
           heavy rain. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Tennant and Four Corners Snow Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4155 12191 4187 12197 4190 12150 4155 12173
TIME...MOT...LOC 0343Z 295DEG 3KT 4172 12180 

HAIL...1.00IN
WIND...60MPH
 
$$

WRIGHT
2 follow-up statements
869 
WWUS56 KMFR 200402
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
902 PM PDT MON JUN 19 2017

CAC093-200430-
/O.CON.KMFR.SV.W.0014.000000T0000Z-170620T0430Z/
Siskiyou CA-
902 PM PDT MON JUN 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM PDT
FOR NORTHEASTERN SISKIYOU COUNTY...

At 902 PM PDT, a severe thunderstorm was located near Four Corners
Snow Park, or 35 miles south of Klamath Falls, and is nearly
stationary.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Siskiyou County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4166 12193 4187 12197 4190 12150 4165 12166
TIME...MOT...LOC 0402Z 295DEG 3KT 4171 12178 

HAIL...1.00IN
WIND...60MPH
 
$$

WRIGHT
474 
WWUS56 KMFR 200412
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
912 PM PDT MON JUN 19 2017

CAC093-200422-
/O.CAN.KMFR.SV.W.0014.000000T0000Z-170620T0430Z/
Siskiyou CA-
912 PM PDT MON JUN 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SISKIYOU COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 4166 12193 4187 12197 4190 12150 4165 12166
TIME...MOT...LOC 0411Z 295DEG 3KT 4171 12177 

$$

WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 8:26 PM PDT, 18 minutes earlier.

Area forecast discussion, Jun 19, 8:26 PM PDT, 18 minutes before
Area Forecast Discussion
National Weather Service Medford OR
826 PM PDT Mon Jun 19 2017

.UPDATE...We are currently tracking a line of heavy thunderstorms
stretching from the Shasta area in northern California northeast
through Lava Beds National Monument and into Southern Lake and
Klamath counties. These storms, some of which are severe, are
nearly stationary, and are producing very heavy rain over the same
area for several hours. Flash Flood products have been issued for
some of these, namely near Lava Beds, but any area under constant
heavy rain may see unexpected rises in ditches or across roads.
These storms are likely to continue for another hour or two before
dissipating later this evening. Those under these storms should
stay up to date with the latest warnings, advisories, and
statements as they are issued through the evening.

For information on the rest of the forecast, see the previous
discussion below. -BPN

&&

.AVIATION...20/00Z TAF CYCLE...Isolated thunderstorms over portions
of Lake and Modoc Counties this evening could produce strong, gusty
outflow winds, torrential rainfall and small hail. They may also
briefly lower ceilings/visibility to IFR/MVFR. Otherwise, most
inland areas will be VFR the next 24 hours.

Along the coast, expect clear skies briefly south of Cape Blanco
this evening, but IFR ceilings will prevail north of Cape Blanco
and will also likely return to the south coast. Visibility will
lower briefly, especially near Brookings prior to sunrise. Areas
of MVFR stratus should also develop in the Umpqua Valley near KRBG
by Tuesday morning. The lower conditions should mostly become VFR
by late-morning, but MVFR could linger along the coast north of
Cape Blanco much of the day. Strong north winds will develop there
Tuesday afternoon and may gust to near 35 kt. -Spilde

&&

.MARINE...Updated 315 PM Monday 19 June 2017...A thermal trough
near the coast will weaken slightly tonight, so north winds and
steep seas will ease a bit overnight into Tuesday morning. However,
the respite will be short-lived. Offshore high pressure and the
thermal trough along the coast will re-strengthen Tuesday afternoon
and persist through at least Friday night. Gales will develop south
of Cape Blanco on Tuesday, then expand northward to just south of
Cape Arago by Wednesday. Seas will become steep to very steep and
hazardous south of Cape Arago, peaking during each afternoon/evening
through Friday. Peak sea heights in the main wave generation region
from Gold Beach southward and beyond 10 nm from shore will be 12 to
16 feet and winds there will occasionally gust to 45 to 50 kt. Winds
and waves will be slightly lower outside of the main wave generation
region, but will still peak at 40 kt and 8 to 12 feet, respectively.
-Spilde

&&

.PREV DISCUSSION... /Issued 503 PM PDT Mon Jun 19 2017/

SHORT TERM...Summer is here. Not only are temperatures well above
normal, but dewpoints are up a bit. Low to mid 60s west of the
Cascades and low to mid 50s east of the Cascades. This current
mini heat wave will temper somewhat tomorrow with temperatures
forecast to be around 5 degrees cooler than today. Another couple
of degrees of cooling continues on Wednesday. Thursdays
temperatures look to be a carbon copy of Wednesday.

Some instability this afternoon is showing up on satellite in
Siskiyou and Modoc counties as cumulus buildups. More cumulus
south of these counties is moving northward and will be over
Siskiyou and Modoc this evening. We already have isolated
thunderstorms depicted for central and eastern Siskiyou County,
all of Modoc County, the southeast corner of Klamath County and
all but the northwest portion of Lake County. Any storms that
develop should remain small and not produce much rain. Movement is
N-NE at around 20 mph.

The air mass stabilizes tomorrow and remains stable through
Thursday.

LONG TERM...Fri, June 23rd through Mon night, June 26th...
East winds are likely to reach a maximum across the upper slopes and
ridges Friday morning, with sustained values in the 20-30 mph range
at the usually windier locations of Siskiyou, Josephine, and Curry
Counties. While east winds across the ridges will continue through
the weekend, the east to west oriented pressure gradient will weaken
Saturday through Sunday, so these winds will gradually diminish.
Heat will continue to build across inland locations through the
weekend while a wind reversal from northerly to southerly is likely
to occur along the coast over the course of the weekend.
Temperatures in the Medford area are likely to reach 100 to 105F
Sunday afternoon based on current guidance. We expect that the dry
air mass will still result in lows about 40 degrees lower than highs
for inland locations, but it will still be hot enough that a heat
advisory could be necessary. After the wind reversal occurs along
the coast, fog and stratus will develop along and near the coast,
but exactly when that will occur is still very much questionable. At
this point it appears it could occur as early as Saturday, is likely
to occur on Sunday, and is nearly certain for Monday. Currently
model guidance is not indicating any thunderstorm activity across the
area, but the building heat and overall pattern means that we should
be on the lookout for some possible activity early next week as the
heat peaks and then the ridge breaks down. BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Saturday for PZZ350-356-370.
     Gale Warning from 2 PM Tuesday to 5 AM PDT Saturday for
     PZZ356-376.
     Hazardous Seas Warning until 2 PM PDT Tuesday for PZZ356-376.
     Gale Warning from 5 AM Wednesday to 5 AM PDT Saturday for
     PZZ350-370.
     Small Craft Advisory until 5 AM PDT Wednesday for PZZ376.

BPN/KRS/MAS/BTL

In the hours before

Special weather statement, Jun 19, 4:19 PM PDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Medford OR
419 PM PDT MON JUN 19 2017

CAZ085-200000-
Modoc County CA-
419 PM PDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MODOC COUNTY UNTIL
500 PM PDT...

At 416 PM PDT, Doppler radar was tracking a strong thunderstorm near
Alturas, moving northeast at 5 mph.

This storm will have the capability of prodcuing heavy rainfall, pea
to nickel size hail and winds in excess of 40 mph. In addition, the
slow movement of the storm may cause ponding of water on roadways
and the potential for localized flooding. Slow down and take an
alternate route if water covers the road.

Locations impacted include...
Alturas.

* This includes the following highways...
   Highway 299 in California between mile markers 35 and 41.
   US 395 in California between mile markers 12 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4132 12059 4142 12070 4162 12054 4142 12029
TIME...MOT...LOC 2316Z 224DEG 5KT 4142 12058

MAS
Special weather statement, Jun 19, 6:51 PM PDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Medford OR
651 PM PDT MON JUN 19 2017

CAZ080-081-200230-
Central Siskiyou County CA-Western Siskiyou County CA-
651 PM PDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SISKIYOU COUNTY UNTIL 730
PM PDT...

At 648 PM PDT, Doppler radar was tracking a strong thunderstorm near
Edgewood, or 13 miles northwest of Mount Shasta, moving north at 10
mph.

Half inch hail, winds in excess of 40 mph, and extremely heavy rain
will be possible with this storm.

Locations impacted include...Edgewood and Gazelle. Portions of
Interstate 5 between Weed and Grenada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4142 12240 4139 12258 4153 12264 4156 12239
TIME...MOT...LOC 0148Z 181DEG 7KT 4146 12250

WRIGHT
Special weather statement, Jun 19, 6:57 PM PDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Medford OR
657 PM PDT MON JUN 19 2017

CAZ084-200245-
Northeast Siskiyou and Northwest Modoc Counties-
657 PM PDT MON JUN 19 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SISKIYOU AND
NORTHWESTERN MODOC COUNTIES...

At 656 PM PDT, strong thunderstorms were clustered near Lava Beds
National Monument, or 35 miles southeast of Klamath Falls, moving
east at 5 mph.

Very heavy rain, winds in excess of 40 mph and half inch hail are
possible with these storms.

Locations impacted include...
Clear Lake National Wildlife Refuge and Newell.

* This includes...
   Highway 139 in Modoc County California between mile markers 33 and
  47.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Several cloud to ground lightning strikes are occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

LAT...LON 4173 12173 4184 12173 4197 12113 4173 12112
TIME...MOT...LOC 0156Z 249DEG 6KT 4178 12143

MAS
Special weather statement, Jun 19, 7:20 PM PDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Medford OR
720 PM PDT MON JUN 19 2017

ORZ030-031-200300-
Central and Eastern Lake County OR-
Northern and Eastern Klamath County and Western Lake County OR-
720 PM PDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE COUNTY UNTIL
800 PM PDT...

At 719 PM PDT, Doppler radar was tracking a strong thunderstorm near
Quartz Mountain Snow Park, or 21 miles northwest of Lakeview, moving
east at 10 mph.

Very heavy rainfall, pea to nickel size hail and winds in excess of
40 mph will be possible with this storm.

Locations impacted include...
Cox Pass and Cottonwood Meadows Campground.

* This includes...
   Klamath-Lakeview Highway 140 in Oregon between mile markers 69 and
  78, and between mile markers 82 and 83, and near mile marker 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4223 12079 4240 12080 4245 12048 4218 12052
TIME...MOT...LOC 0219Z 275DEG 10KT 4232 12074

MAS
Special weather statement, Jun 19, 7:35 PM PDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Medford OR
735 PM PDT MON JUN 19 2017

ORZ030-200315-
Northern and Eastern Klamath County and Western Lake County OR-
735 PM PDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE AND
SOUTHEASTERN KLAMATH COUNTIES UNTIL 815 PM PDT...

At 735 PM PDT, Doppler radar was tracking a strong thunderstorm near
Barnes Valley At Gerber Resevoir, or 37 miles west of Lakeview,
moving northeast at 10 mph.

Very heavy rainfall, pea to nickel size hail and winds in excess of
40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Lake
and southeastern Klamath Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4202 12107 4211 12112 4226 12097 4204 12079
TIME...MOT...LOC 0235Z 229DEG 9KT 4210 12106

MAS
Special weather statement, Jun 19, 8:03 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service Medford OR
803 PM PDT MON JUN 19 2017

ORZ030-200345-
Northern and Eastern Klamath County and Western Lake County OR-
803 PM PDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE COUNTY UNTIL
845 PM PDT...

At 802 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lofton Reservoir Campground, or 21 miles west of Lakeview, moving
east at 5 mph.

Very heavy rainfall, pea to nickel size hail and winds in excess of
40 mph will be possible with this storm. Localized flooding is
possible along Highway 140.

Locations impacted include...
Cottonwood Meadows Campground and Lofton Reservoir Campground.

* This includes...
   Klamath-Lakeview Highway 140 in Oregon between mile markers 68 and
  78, and between mile markers 81 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4224 12082 4233 12081 4242 12057 4218 12058
TIME...MOT...LOC 0302Z 268DEG 5KT 4229 12075

MAS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:51 PM PDTSpecial Weather StatementMFRSiskiyou39 min
Jun 19, 7:05 PM PDTSevere Thunderstorm WarningMFRSiskiyou20 min
Jun 19, 7:14 PM PDTFlash Flood WarningMFRModoc, Siskiyou3 hr
Jun 19, 7:50 PM PDTFlash Flood WarningMFRModoc, Siskiyou2 hr
Jun 19, 7:53 PM PDTSevere Thunderstorm WarningMFRSiskiyou52 min

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.